Missouri, 2003

Hail in Missouri, February 15, 2003

February 15, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 15, 3:30 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 15, 3:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CST SAT FEB 15 2003

MAIN FORECAST CONCERNS ARE ONGOING CONVECTION OVER SOUTHERN MO
...THEN TEMPERATURES AND PRECIPITATION TYPE FOR THE WEEKEND.

SMALL LINE OF STORMS OVER SOUTHWEST MISSOURI AHEAD OF A COLD FRONT
ALONG THE WESTERN MO STATE LINE NOW JUST EAST OF KJLN. 850MB WINDS
STILL FAIRLY VIGOROUS FROM EASTERN OK INTO SOUTHERN MO WITH 40KTS ON
THE CONWAY PROFILER. SURFACE DEW POINTS STILL IN THE JUICY UPPER 50S
OVER SOUTHERN MO WITH CAPES OFF THE 06Z PROGGED SOUNDINGS STILL
AROUND 700-800 J/KG OVER SOUTHERN MO. STILL HAVE STEEP LAPSE RATES
ABOVE 850MB. MAIN THREAT WILL BE MARGINALLY SEVERE HAIL IN THE SHORT
TERM IF ANY STORMS CAN PULSE UP...BUT WEAK LOW LEVEL CONVERGENCE MAY
MAKE THAT PROBLEMATIC WITH LOW LEVEL FLOW VEERING TO THE SW. BELIEVE
SOME CONVECTION WILL BE ABLE TO MAINTAIN ITSELF WELL INTO THE
MORNING HOURS IN THE WARM SECTOR...AND WILL BASE WORDING ON SHORT
TERM TRENDS.

MODELS HAVE BEEN FAIRLY CONSISTENT IN GRADUALLY WORKING COLD AIR
SOUTH INTO THE FORECAST AREA TODAY. ETA MODEL SOUNDINGS DEPICT
FAIRLY DEEP MOIST LAYER BEHIND THE FRONT FROM THE THE SURFACE UP TO
AROUND 700 MB THROUGH LATER TODAY AND TONIGHT...WITH THE MOIST LAYER
GRADUALLY BECOMING MORE SHALLOW ON SUNDAY. BOTH THE 00Z ETA AND GFS
TRY TO PHASE NORTHERN AND SOUTHERN STREAM SHORTWAVES OVER THE AREA
LATE SAT/SUN. BELIEVE THAT ENOUGH LIFT SHOULD BE PRESENT TODAY TO
MAINTAIN RAIN/DRIZZLE BEHIND THE FRONT...WITH A GRADUAL SWITCHOVER
TO FREEZING DRIZZLE AS SURFACE TEMPERATURES DROP OFF LATE TODAY AND
THIS EVENING. MOIST LAYER STAYS BELOW THE CRITICAL -10 DEG C FOR
DENDRITIC PROCESSES TO TAKE PLACE...SO BELIEVE MAIN PRECIPITATION
TYPE WILL BE FREEZING DRIZZLE TONIGHT INTO SUNDAY. RAW NORTH WIND
WILL DEVELOP BEHIND THE FRONT MAKING IT CLEAR THAT WINTER IS BACK.
WENT CLOSE TO AVN MOS TEMPERATURE GUIDANCE...WHICH KEEPS THE AREA
WELL BELOW FREEZING SUNDAY UNDER SHALLOW ARCTIC AIR MASS.

SHOULD SEE IMPROVING WEATHER MONDAY AS SHORTWAVE 500MB RIDGE BUILDS
INTO THE AREA. HAVENT TOUCHED THE EXTENDED FORECAST. MODELS SHOW A
RANGE OF SOLUTIONS PAST WED...BUT ALL POINT TO A MORE ACTIVE PATTERN
OVER THE CONUS BY MIDWEEK. WILL MAINTAIN RAIN OR RAIN/SNOW CHANCES
WED AND THU...WITH WED LOOKING LIKE THE BEST BET RIGHT NOW.

.SGF...
MO...NONE.
KS...NONE.

DSA
Hazardous weather outlook, Feb 14, 11:25 PM CST, 4 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO
  GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT.

  DISCUSSION:

  STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW
  WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND
  WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN
  KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND
  WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS
  JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION
  BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX
  TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY
  NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE
  REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT
  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Special weather statement, Feb 14, 11:35 PM CST, 4 hours 30 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 4 hours 22 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST FRI FEB 14 2003

***CORRECTED FOR WATCH NUMBER***

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON...
STONE...TANEY AND WEBSTER.

IN KANSAS:

CHEROKEE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER
SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS
AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO.  WITH THE
COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD
FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITHIN THE NEXT TWO HOURS.  THE MAIN THREAT WITH THESE STORMS WILL
BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS
UP TO 70 MPH.  AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Local storm report, Feb 15, 2:26 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    SENECA                    MO   .75 INCH HAIL
02/15/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
February 15, 4:05 AM CST
Where
Dallas County, Olive
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -93.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342935.